Is This Why You're Gaining Weight?
Why you're gaining: You know that many medications can lead to weight gain. "In about 1 out of 10 of the patients I see for weight issues, medications are a contributing factor," says Lawrence Cheskin, MD, the director of the Johns Hopkins Weight Management Center and Associate Director at the Global Obesity Prevention Center at Johns Hopkins. But older meds are often more likely to cause it than newer-to-market ones, particularly blood pressure like beta blockers and diabetes treatments, possibly because they weren't designed to avoid weight gain as a side effect the way new ones often are, says Cheskin.
How to stop it: First, figure out if it's really your meds that are the problem. Weight gain will start within a few weeks of taking a medication, "so if you've been on it for three years and you just started gaining weight now, it's not the medicine," says Cheskin. If the timing fits, bring it up with your doctor, who can likely suggest other medications that address your health issues without adding pounds.